Friday, February 29, 2008

What's a triglyceride?

Blood sugar is circulating glucose, and triglycerides are circulating fats. Both of these nutrients are on their way somewhere other than the bloodstream --sugar to the cells for ready energy, and triglycerides to storage sites on your hips and back end for the theoretical famine that never comes.

Elevated triglycerides indicate that you eat too much, you weigh too much, or you are becoming resistant to the effects of insulin. An elevated triglyceride level may indicate a future risk of diabetes. Not only are triglycerides a marker for trouble, they ARE trouble when present in the blood in elevated quantities. They are toxic to the beta-cells of the pancreas, so as one becomes resistant to insulin and triglyceride levels rise, these circulating fats kill off the insulin-producing cells of your pancreas in a vicious, diabetic circle. They are also toxic to heart muscle cells, and, when stored in the liver, can contribute to the development of liver disease especially when combined with alcohol.

Furthermore, exercise physiologists have found that triglycerides stored in muscle cells make it very hard to lose weight. Intense aerobic exercise is needed to use up these muscle fat stores before overall weight starts to fall. Elevated triglycerides also cause HDL-cholesterol levels to fall, a combination called atherogenic dyslipidemia which means an abnormal pattern of blood fats well-known to leave cholesterol plaque in your arteries.

4 comments:

KGMom said...

Thanks for explaining triglycerides. Now, the question is how high is too high?

Femail doc said...

Nominal normal is 150 or less. Ideal (as in the triglyceride levels of a human who is living the 'good' life of obligatory daily exercise in search of sufficient food) levels are between 10 and 70. Cardiovascular risk begins to rise with levels over 100.

Mauigirl said...

Very interesting, I didn't know all the risks to high triglycerides. I remember my dad having too high triglyerides back when I was a kid and he and my mom both went on a diet and lost about 15 lbs each. Must've helped, since Dad lived to be 92!

Anonymous said...

My doctor recently put me on Simcor and I just simply could not function on it. It made flush constantly, night sweats, chills, racing heart. It was the niacin part of the medication that I could not handle. I hope that others have better luck on this medication than I did.